Hail, Yellowstone
- When
- August 11, 2:55 PM MST
- Where
- Yellowstone County, 2.88 mi W of Worden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.970, -108.230
An intense squall line developed over portions of South Central Montana just east of Billings and pushed across the southeast portions of the state. Large hail and damaging winds accompanied this squall line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An intense squall line developed over portions of South Central Montana just east of Billings and pushed across the southeast portions of the state. Large hail and damaging winds accompanied this squall line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 11, 2:49 PM MST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
349 PM MDT THU AUG 11 2011
.SHORT TERM...VALID FOR FRI AND SAT...
MODELS CONTINUE TO BE ON TRACK FOR THE GOOD POSSIBILITY OF SEVERE
THUNDERSTORMS ACROSS OUR CENTRAL AND EASTERN ZONES THIS AFTERNOON
AND EVENING. A POTENT UPPER LOW CURRENTLY OVER NORTHWEST MONTANA
WILL MOVE EAST ACROSS THE NORTHERN PORTIONS OF THE STATE THROUGH
THIS EVENING. AN UNSETTLED SOUTHWEST FLOW ALOFT AHEAD OF THE
UPPER LOW WILL BE OVER OUR FORECAST AREA THROUGH MOST OF THIS
EVENING. AS THE LOW MOVES EAST ACROSS THE NORTHERN PORTIONS OF
THE STATE IT WILL ALLOW FOR A COOL FRONT TO MOVE ACROSS THE
FORECAST AREA BRINGING A WIND SHIFT TO THE NORTHWEST THIS EVENING
ALONG WITH SLIGHTLY COOLER TEMPERATURES. THE HRR MODEL HAS BEEN
CONSISTENTLY SHOWING THUNDERSTORMS BLOSSOMING OVER OUR CENTRAL
ZONES THIS AFTERNOON AND PUSHING EAST DURING THE EVENING HOURS.
ANY THUNDERSTORM WILL HAVE THE POSSIBILITY OF BEING SEVERE AS
SHEAR IS BETTER TODAY THAN THE PAST FEW DAYS...SO LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. IN ADDITION...PRECIP WATERS
REMAIN AROUND AN INCH OR SLIGHTLY HIGHER SO HEAVY RAIN WILL AGAIN
BE LIKELY WITH ANY OF THE THUNDERSTORMS. LOOK FOR THE ACTIVITY TO
PUSH INTO THE DAKOTAS LATE TONIGHT WITH DRIER NORTHWEST WINDS AND
COOLER TEMPERATURES MOVING INTO THE ENTIRE FORECAST AREA.
OVERNIGHT LOWS WILL BE SLIGHTLY COOLER THAN LAST NIGHT WITH 40S
TO LOWER 50S WEST OF BILLINGS AND UPPER 50S ACROSS THE EASTERN
ZONES.
HIGH PRESSURE RIDGING WILL BUILD BACK ACROSS THE FORECAST AREA
FRIDAY THROUGH SATURDAY BRINGING A RETURN TO DRY CONDITIONS.
TEMPERATURES WILL GRADUALLY WARM AS WELL WITH READINGS BACK INTO
THE UPPER 80S TO AROUND 90 DEGREES BY SATURDAY. HOOLEY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
SUNDAY THE UPPER RIDGE SHIFTS EAST WITH TEMPERATURES REMAINING
WARM BUT SOUTHWEST FLOW ALOFT ALLOWING A RETURN OF THE
THUNDERSTORM THREAT. PATTERN BECOMES SLOWLY PROGRESSIVE MONDAY
THROUGH WEDNESDAY AS AN UPPER TROUGH PUSHES INTO THE PACIFIC
NORTHWEST AND BC. THIS WILL KEEP THUNDERSTORMS IN THE FORECAST AND
COOL THE TEMPERATURES A COUPLE OF DEGREES EACH DAY. A STRONGER
COOL DOWN MAY OCCUR ON WEDNESDAY WITH THUNDERSTORM POTENTIAL A BIT
GREATER BUT GFS AND ECMWF ARE A DAY OFF INT TIMING SO HOLDING OFF
THAT FAR OUT BEFORE HIGHLIGHTING A STRONGER AIRMASS CHANGE. BORSUM
&&
.AVIATION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING...BECOMING NUMEROUS AS THEY APPROACH SOUTHEAST MONTANA.
STRONG WIND GUSTS WILL BE THE PRIMARY THREAT FOR MOST LOCATIONS.
HEAVY RAIN AND SIZABLE HAIL WILL BE A CONCERN GENERALLY EAST OF
KBIL. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 054/084 054/089 057/092 060/091 059/089 058/084 056/081
20/U 00/U 01/U 22/T 22/T 22/T 22/T
LVM 047/079 048/086 049/091 051/088 048/086 049/084 048/082
20/U 00/U 01/U 22/T 22/T 22/T 22/T
HDN 056/086 056/092 057/095 060/094 059/093 058/087 056/083
30/U 00/U 01/U 22/T 22/T 22/T 22/T
MLS 059/084 058/090 060/094 063/093 062/093 061/087 060/083
61/B 00/U 01/U 22/T 22/T 22/T 22/T
4BQ 057/084 056/088 059/093 061/092 061/092 060/087 057/084
60/B 00/U 01/U 22/T 22/T 22/T 22/T
BHK 057/079 056/085 058/089 062/091 061/090 059/086 058/081
62/T 00/U 01/U 22/T 22/T 22/T 22/T
SHR 053/081 053/088 055/091 057/091 057/089 056/086 055/082
30/U 00/U 01/U 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 244 PM MDT THU AUG 11 2011 MTZ028>042-056>058-063>068-WYZ098-099-122045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 244 PM MDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM RYEGATE TO RED LODGE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 100 PM MDT THU AUG 11 2011 MTZ040-041-068-112000- CRAZY MOUNTAINS MT-NORTHERN PARK MT-NORTHERN SWEET GRASS MT- 100 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK AND NORTHERN SWEET GRASS COUNTIES UNTIL 200 PM MDT... AT 1256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTHEAST OF CLYDE PARK...OR 27 MILES NORTHWEST OF BIG TIMBER...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MELVILLE AROUND 130 PM MDT. SOURDOUGH AROUND 140 PM MDT. LAT...LON 4619 11054 4622 10967 4575 10970 4601 11055 TIME...MOT...LOC 1900Z 272DEG 31KT 4610 11033
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
225 PM MDT THU AUG 11 2011
MTZ034-039-112115-
EASTERN CARBON MT-NORTHERN STILLWATER MT-
225 PM MDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARBON AND EASTERN
STILLWATER COUNTIES UNTIL 315 PM MDT...
AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTH OF COLUMBUS...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.
THIS STORM WILL IMPACT JOLIET...PARK CITY...ROCKVALE... SILESIA...
AND EDGAR THROUGH 315 PM MDT.
LAT...LON 4549 10935 4567 10935 4568 10889 4562 10883
4564 10878 4556 10880 4555 10876 4552 10876
4552 10870 4546 10869 4546 10865 4544 10867
TIME...MOT...LOC 2024Z 272DEG 23KT 4558 10922SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 233 PM MDT THU AUG 11 2011 MTZ029-034-035-042-112130- GOLDEN VALLEY MT-MUSSELSHELL MT-NORTHERN STILLWATER MT-YELLOWSTONE MT- 233 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY... NORTHEASTERN STILLWATER...CENTRAL YELLOWSTONE AND SOUTHERN MUSSELSHELL COUNTIES UNTIL 330 PM MDT... AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF RYEGATE...OR 33 MILES SOUTHEAST OF HARLOWTON...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... CUSHMAN AROUND 240 PM MDT. BELMONT AND LAVINA AROUND 245 PM MDT. BROADVIEW AROUND 250 PM MDT. COMANCHE AROUND 300 PM MDT. LAT...LON 4647 10826 4591 10833 4605 10938 4632 10936 TIME...MOT...LOC 2033Z 278DEG 30KT 4615 10918
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 253 PM MDT THU AUG 11 2011 MTZ034-035-039-112130- EASTERN CARBON MT-NORTHERN STILLWATER MT-YELLOWSTONE MT- 253 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CARBON...EXTREME EASTERN STILLWATER AND SOUTHWESTERN YELLOWSTONE COUNTIES UNTIL 330 PM MDT... AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF JOLIET...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL IMPACT SILESIA AND LAUREL...AND IS EXPECTED TO TRACK A LITTLE SOUTH OF BILLINGS ACROSS SOUTHERN YELLOWSTONE COUNTY. LAT...LON 4566 10903 4576 10821 4552 10817 4548 10900 TIME...MOT...LOC 2050Z 263DEG 29KT 4558 10889
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 329 PM MDT THU AUG 11 2011 MTZ035-038-057-112230- NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT- 329 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN AND SOUTHERN YELLOWSTONE COUNTIES UNTIL 430 PM MDT... AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF PRYOR...OR 20 MILES SOUTH OF BILLINGS...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...FORT SMITH AND ST. XAVIER THROUGH 430 PM MDT. LAT...LON 4553 10766 4525 10776 4541 10858 4559 10854 TIME...MOT...LOC 2129Z 278DEG 32KT 4549 10842
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
352 PM MDT THU AUG 11 2011
MTZ035-112215-
YELLOWSTONE MT-
352 PM MDT THU AUG 11 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YELLOWSTONE COUNTY UNTIL
415 PM MDT...
AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WORDEN...OR 19 MILES
NORTHEAST OF BILLINGS...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
WORDEN AROUND 400 PM MDT.
BALLANTINE AROUND 410 PM MDT.
LAT...LON 4611 10754 4593 10794 4588 10813 4595 10844
4613 10839
TIME...MOT...LOC 2152Z 280DEG 27KT 4602 10831The Billings radar (KBLX), 32 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
A large tree was downed in town.
Winds were estimated at 75 mph and were accompanied by dime size hail. One home had several windows broken due to flying debris and hail. Several large tree limbs, as well as three power poles were downed. In addition, 300 acres of sugar beet crop were destroyed. There were also numerous vehicles on the highway that had broken windows.
Estimated winds of 50 mph combined with the hail resulted in broken windows. The hail accumulated 6-8 inches deep.
Winds were estimated at 60-70 mph accompanied by half inch hail. Large trees were missing limbs and leaves.
Winds were estimated at 60 mph. Trees limbs were broken and leaves stripped.
An estimated wind gust of 60 mph along with dime size hail was reported.
A wind gust estimated at 60 mph was reported in Broadus.
An estimated wind gust of 60 mph was reported. The strong winds broke twigs and snapped 2 inch diameter branches off of trees.
Winds estimated at 50-60 mph were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331432, 331433, 331437, 331439, 331440, 331441, 331442, 331444, 331445, 331446, 331447.